DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20174800

A case report on angioedema induced by levofloxacin: an unexpected occurrence

Haiya J. Sheth, Shikha V. Sood, Rushin P. Patel, Supriya D. Malhotra

Abstract


Angioedema is an abrupt swelling of the skin, mucous membrane, or both. It can be either food or drug induced. Drug induced Angioedema (allergic or non-allergic) is known with ACE inhibitors, NSAIDs, Beta-lactams. Levofloxacin is a well-tolerated, broad-spectrum fluoroquinolone commonly prescribed for urinary or respiratory tract infections. Common side effects with levofloxacin involve gastrointestinal tract. However, reports on Levofloxacin induced Angioedema are scarce. Hence, we report two cases of Levofloxacin induced Angioedema. In both the cases, patients developed swelling of face following ingestion of Tab. Levofloxacin 500 mg orally BD on previous day. Drug was prescribed for urinary or respiratory infection. After a provisional diagnosis of Levofloxacin induced Angioedema by the dermatologist, both the patients were asked to withdraw the drug immediately. The reaction was treated with Inj. Avil (Pheniramine maleate) 1 cc i.v. stat and Inj. Dexona (Dexamethasone) 2 cc i.v. stat in one patient whereas oral corticosteroid (Tab. Prednisolone 10mg orally OD with tapering dose) was used in second patient. Oral antihistaminics were also prescribed as per the necessity. Both patients recovered within 4-7 days. Both ADRs were uploaded via Vigiflow under Pharmacovigilance Programme of India (PvPI) with likely relationship between suspected drug and ADR. Incidence of Drug induced cutaneous ADRs (CADRs) in India is 2.85%. Instances of hypersensitivity or anaphylactic reactions with fluoroquinolones are much lesser and milder than with NSAIDs or Beta-lactams. These reactions are associated with quinolone-specific Ig E. Existence of cross reactivity with quinolones is also high. This property is due to a similar ring (4-oxo-1, 4-dihydroquinoline ring) possessed by all fluoroquinolones. This allergic angioedema confined to the skin can be treated with antihistaminics or glucocorticoids.


Keywords


Cutaneous ADR, Cross-reactivity, Hypersensitivity

Full Text:

PDF

References


Ghosh S, Acharya LD, Rao PG. Study and evaluation of the various cutaneous adverse drug reactions in Kasturba hospital, Manipal. Indian J Pharm Sci. 2006;68(2):212-5.

Kulthanan K, Jiamton S, Boochangkool K, Jongjarearnprasert K. Angioedema: Clinical and Etiological Aspects. Clinical and Developmental Immunology. 2007:26438.

Drug-induced angioedema. 2017. In Wikipedia, The Free Encyclopaedia. Retrieved 19:04, July 13, 2017, Available at: https://en.wikipedia.org/w/index.php?title= Drug-induced_angioedema&oldid=784225258.

Rawal G, Yadav S, Kumar R, Wani UR. Ofloxacin Induced Angioedema: A Rare Adverse Drug Reaction. Journal of Clinical and Diagnostic Research: JCDR. 2016;10(11):FD03-4.

Patel TK, Thakkar SH, Sharma DC. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J. 2014;5(S2):76-86.

Haripriya H, Sujala S, Das V. Levofloxacin Induced Angioedema: A Case Report. World J Pharm Sci. 2016;4(11):175-6.

Petri WA. Sulfonamides, Trimethoprim-Sulfamethoxazole, Quinolones, and Agents for Urinary Tract Infections. Goodman & Gilman’s The Pharmacological Basis of Therapeutics. 12th Ed. McGraw-Hill; 2011:1463-1476.

Owens RC, Ambrose PG. Antimicrobial Safety: Focus on Fluoroquinolones. CID. 2005:41(2);144-55.

Lobera T, Audícana MT, Alarcón E, Longo N, Navarro B, Muñoz D. Allergy to Quinolones: Low Cross-reactivity to Levofloxacin. J Investig Allergol Clin Immunol. 2010;20(7):607-11.

Anovadiya AP, Barvaliya MJ, Patel TK, Tripathi CB. Cross sensitivity between ciprofloxacin and levofloxacin for an immediate hypersensitivity reaction. Journal of Pharmacology & Pharmacotherapeutics. 2011;2(3):187-8.

Jenny A, Van Amburgh. Drug-Induced Angioedema. Medscape. July 08, 2016. Available at: http://www.medscape.com/viewarticle/865745.

Benzylpenicillin. Martindale: The Complete Drug Reference; 36th Ed. Pharmaceutical Press; 2009:213.

Inomata N. Recent Advances in Drug-Induced Angioedema. Allergolint. 2012;61(4):545-57.